Patients at Veterans Affairs health centers around the country were given incorrect doses of drugs, had needed treatments delayed and may have been exposed to other medical errors due to software glitches that showed faulty displays of their electronic health records.
The glitches, which began in August 2008 and lingered until last month, were not disclosed by the Veterans Affairs Department to patients even though they sometimes involved prolonged infusions of drugs such as heparin, which in excessive doses can be life-threatening, according to internal documents obtained by the Associated Press under the Freedom of Information Act.
There is no evidence that any patient was harmed, even as the VA says it continues to review the situation. But the issue is more pressing as the federal government begins promoting universal use of EHRs. President-elect Barack Obama has made it a part of an additional $50 billion a year in spending for health IT programs that he has proposed.
The VA's recent glitches involved medical datavital signs, laboratory results and active medicationsthat sometimes popped up under another patient's name on the computer screen. Records also failed to clearly display a doctor's stop order for a treatment, leading to reported cases of unnecessary doses of intravenous drugs such as blood-thinning heparin.
In a statement, the VA said there were nine reported cases where patients at the VA medical centers in Milwaukee, Durham, N.C., and Marion, Ind., were given incorrect doses, six of them involving heparin drips that were given for up to 11 hours longer than necessary. The other cases involved infusions of either sodium chloride or dextrose mixtures that were prolonged for up to 15 hours past the doctor's prescribed deadline.
What do you think? Post a comment on this article and share your opinion with other readers. Submit your comments to Modern Healthcare Online at [email protected]. Please be sure to include your hometown and state, along with your organization and title.